Wildfire, Yellowstone National Park
- When
- August 14, 9:00 AM MST to August 29, 7:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Lightning caused the Alum Fire in a remote area south of Hayden Valley in Yellowstone National Park. The fire was first seen on Wednesday morning, August 14, and showed little growth over the following two days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Lightning caused the Alum Fire in a remote area south of Hayden Valley in Yellowstone National Park. The fire was first seen on Wednesday morning, August 14, and showed little growth over the following two days. However, a hot, dry airmass coupled with wind speeds of 10 to 20 mph whipped the flames on Saturday afternoon, August 17. The fire erupted from a Saturday morning size of 3 acres to an estimated 3,000 acres by the end of the day. The fire crowned in mature lodgepole pine and advanced six miles to the east-northeast in just a few hours. The hot and dry conditions continued into Sunday and the fire expanded by another 1,000 acres.
By Tuesday, August 20, the fire was close enough to threaten several tourist attractions, including Mud Volcano and LeHardy Rapids, and the Grand Loop Road. The proximity of the fire caused the closure late Tuesday afternoon of a seven and a half mile section of the road from near Mud Volcano to Hayden Valley. At one point the fire came within 200 yards of the road. The fire was estimated to be about 7,000 acres in size on August 21, when the road was re-opened to traffic. The fire topped-out around 7,100 acres in size by August 24, before beneficial thunderstorm rains dampened fire activity over the last week of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 14, 1:52 AM MST, 7 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 252 AM MDT WED AUG 14 2013 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... ALL THE CONVECTION FROM THE PREVIOUS EVENING HAS DIED OFF. A VORT MAX NOW OVER NORTHWEST MONTANA WILL TAKE ITS TIME RIDING UP AND OVER THE RIDGE THAT HAS BEEN PARKED OVER THE ROCKIES. AS A RESULT ANOTHER ROUND OF CONVECTION CAN BE EXPECTED TODAY WITH CONVECTION LINGERING WELL INTO THE EVENING IN JOHNSON AND NATRONA COUNTIES AS THE SHORTWAVE SWINGS TOWARD THE SOUTHEAST ON THE FRONT SIDE OF THE RIDGE. TODAY...THE RIDGE WILL RETROGRADE TO THE WEST OVER THE GREAT BASIN ALLOWING THE WEAK UPPER FLOW TO VEER TO THE NORTHWEST. THIS FLOW WILL USHER IN RELATIVELY LESS UNSTABLE AIR WHICH WILL KEEP THE THUNDERSTORMS FROM BECOMING MUCH MORE THAN ANYTHING BUT GARDEN VARIETY. THE MOST SIGNIFICANT ACTIVITY SHOULD OCCUR BETWEEN BIG HORN COUNTY TO NATRONA COUNTY TODAY WHERE THE BEST CAPES ARE PROGGED. THURSDAY AND FRIDAY WILL FEATURE MAINLY DRY WEATHER WITH ONLY ISOLATED CONVECTION OVER THE HIGHER MOUNTAINS THURSDAY AS THE WEAK UPPER FLOW BECOMES MORE CONFLUENT. FRIDAY WILL BE EVEN WARMER AND DRIER WITH VIRTUALLY CONVECTION FREE CONDITIONS WITH THE RIDGE SHIFTING OVERHEAD ONCE AGAIN. .LONG TERM...SATURDAY THROUGH WEDNESDAY RIDGE AXIS SHIFTS TO THE EAST OF US ON SATURDAY ALLOWING A WEAKENING DISTURBANCE...THE OLD ERN PACIFIC TROUGH...TO MOVE SLOWLY EAST ACROSS THE AREA. CURRENT TIMING WOULD PUT THE LEADING EDGE INTO THE SW SATURDAY MORNING SPREADING SLOWLY EAST SATURDAY AFTERNOON AND EVENING. ANOTHER POTENTIAL SHORTWAVE WILL PASS TO THE NORTH OF US ON SUNDAY PUSHING A COLD FRONT SE ACROSS THE AREA. WILL KEEP THE IDEA WE HAD LAST NIGHT OF AT LEAST ISOLATED THUNDERSTORMS WEST OF THE DIVIDE ON SATURDAY...GRADUALLY SPREADING EAST OF THE DIVIDE LATE SATURDAY NIGHT AND IN MOST AREAS STILL ON SUNDAY. ON MONDAY...IT LOOKS LIKE THE RIDGE WILL REBUILD PER THE GFS BUT THE ECMWF HAS A LINGERING PIECE OF THE OLD ERN PACIFIC TROUGH MOVING ACROSS OUR SOUTH. WILL LINGER ISOLATED POPS IN THE MTNS...EAST AND SOUTH BUT CONFIDENCE NOT HIGH. LEANING TOWARDS THE GFS FOR TUESDAY AND WEDNESDAY WITH ANOTHER SCENARIO SIMILAR TO SATURDAY AND SUNDAY WITH A WEAKENING ERN PACIFIC TROUGH MOVING SLOWLY ACROSS THE AREA WITH AT LEAST ISOLATED STORMS IN THE WEST TUESDAY...SPREADING EAST OF THE DIVIDE TUESDAY EVENING WITH AT LEAST ISOLATED STORMS OVER AND NEAR THE MOUNTAINS ON WEDNESDAY. OTHERWISE...IT WILL CONTINUE WARM WITH TEMPERATURES PEAKING SATURDAY AHEAD OF OUR SHORTWAVE...ESPECIALLY EAST OF THE DIVIDE WITH 90S COMMON. IF THE GFS IS RIGHT...WE COULD SEE ANOTHER ROUND OF HOT TEMPERATURES TUESDAY AND WEDNESDAY. WILL NOT GO THAT WARM QUITE YET WITHOUT MORE CONSENSUS. WARM BUT NOT THE HOT TEMPERATURES THE GFS WOULD INDICATE QUITE YET. && .AVIATION.../12Z ISSUANCE/ DRIER AIR BEGINS TO PUSH NORTHEAST INTO THE AREA TODAY...WITH LESS SHOWER AND THUNDERSTORM COVERAGE THAN THE LAST FEW DAYS...ESPECIALLY ACROSS THE FAR WEST/SOUTHWEST. ENOUGH MOISTURE AND INSTABILITY SHOULD REMAIN ALONG AND EAST OF THE DIVIDE FOR CONTINUED ISOLATED TO SCATTERED CONVECTION ESPECIALLY OVER THE MOUNTAINS. THE BEST SHOT AT CONVECTION THIS AFTERNOON AND EVENING WILL BE ACROSS THE BIGHORN MOUNTAINS...EAST INTO THE LOWER ELEVATIONS OF JOHNSON COUNTY. VFR CONDITIONS ARE EXPECTED...EXCEPT NEAR ANY CONVECTION WHERE BRIEF MVFR/IFR CONDITIONS COULD OCCUR. WINDS WILL GENERALLY BE LIGHT...EXCEPT FOR CONVECTIVE INDUCED WINDS WHICH COULD REACH BETWEEN 35 AND 45 KTS. && .FIRE WEATHER... ONE MORE ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING TODAY AS ANOTHER UPPER LEVEL WEATHER DISTURBANCE RIDES UP AND OVER THE RIDGE THAT HAS BEEN PARKED OVER THE ROCKIES. THUNDERSTORMS SHOULD LAST THE LONGEST OVER ZONES 280...281...285 AND 300 THIS EVENING. THURSDAY WILL FEATURE ISOLATED THUNDERSTORMS ONLY OVER THE HIGHER MOUNTAINS. TEMPERATURES WILL WARM WITH LOWERING RH THURSDAY AND FRIDAY AS THE HIGH PRESSURE RIDGE REESTABLISHES ITSELF OVER THE ROCKIES. EXCEPT FOR GUSTY OUTFLOW WINDS FROM ANY THUNDERSTORMS...WINDS ARE FORECAST TO REMAIN RATHER LIGHT THROUGH THE WORK WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...WM FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 522 AM MDT WED AUG 14 2013 WYZ001>020-022>030-151200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 522 AM MDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ALONG AND EAST OF THE DIVIDE TODAY ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THESE STORM CELLS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL AND 40 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT WINDS OVER 45 MPH...HAIL OF ANY SIZE AND RAINFALL AMOUNTS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461750.